My 6 year old is on adderal for adhd and I'm very worried
by Crystal jackson
( Phx az)
I have a 6 year old son, and both his father and I were dependent on meth. I am now in recovery, but I used meth while I was pregnant with him. I know that this already increases the likelihood of him becoming a drug addict, so now that he was put on Adderal for ADHD I am very worried. I know that it is highly addictive, and I just want to know if this is going to increase his likelihood of becoming an addict?
Hi Crystal, Thank you for your question,
First, I just want to say that I am not a doctor, and if you have questions about Adderall and what your son should be taking, you should consult a professional.
That being said, there are a lot of people who believe that Adderall can lead to addiction. As you said, Adderall itself is very addictive, and people can certainly become addicted to this drug. The fact that your son already has addiction in his genes, it would scare me a little bit to have him take Adderall. There is obviously the possibility that your son will grow up and not be addicted to anything and will lead a normal life. The truth is there's just no way to know.
My own personal belief is that we should do everything possible to minimize the number of children, and people in general, that we prescribe with stimulants. Again, I can't really tell you in numbers and percentages what your son's chances are of growing up and becoming addicted, but you could talk to his doctor about trying other medicines. There are other ADHD medicines that aren't stimulants. Some people try therapy as a way to change behaviors in children instead of using drugs.
By no means am I telling you what to give your son or how to raise him, I just want to give you my opinion and give you some more information so you can make the best decision for your family.
As an addict, I wouldn't be comfortable taking a stimulant, and I wouldn't be comfortable giving a child or family member a stimulant because I know what it can lead to. One of the first drugs I started out using was Adderall, and it only got worse from there.
I think the best option would be to talk to your son's doctor and see if there are any other options other than Adderall if you are that concerned about it. I'm sorry I couldn't give you a more concise answer, but I hope this helps a bit!
Thanks and good luck!